North Carolina, 2021

Damaging Wind in North Carolina, August 15, 2021

August 15, 2021 · NWS RNK · 1 event in 1 county or zone

A stationary front set up along northern North Carolina served as a focal point for shower formation throughout the afternoon. Embedded thunderstorms also formed in the vicinity, with one becoming strong enough to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stationary front set up along northern North Carolina served as a focal point for shower formation throughout the afternoon. Embedded thunderstorms also formed in the vicinity, with one becoming strong enough to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 1:52 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 15, 1:52 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
252 PM EDT Sun Aug 15 2021

.SYNOPSIS...
A stationary front will remain over the area through Monday,
while high pressure wedges south from the northern Mid-
Atlantic. In addition, the remnants of Fred will track into the
Gulf Coast and Tennessee Valley Monday and Tuesday. These
features will keep us in a wetter than normal pattern.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Considerable cloudiness with unsettled weather is expected through
the near term.

Cloud cover will blanket much of the region as a stationary
front meanders over the area through Monday. Numerous showers
with embedded thunderstorms can be expected. Looking at our 40
county forecast area as a whole, showers/storms are forecast
regionwide...with greatest coverage anticipated between
1600-2200 EDT this evening. The severe threat (wrt the
potential for wind damage) should be muted due to the fact that
temperatures will not be as warm as recent days...less
CAPE/DCAPE. However, do expect localized heavy rain per the
elevated precipitable water content of the atmosphere (PWATs 1.5
to 1.8 inches)...yeilding torrential downpours (high rain
rates). Due to the fact that antecedent ground conditions are
dry and the heavy rain this past week has been spotty, will not
issue any sort of blanket flood watch headlines. Instead will
target individual storm cells or clusters of cells with flood
advisories as needed.

All thing considered, this is just the tip of the iceberg with
respect to shower/rain chances the next several days. Hopefully
folks that missed out on rain this past week will have an
opportunity this evening and into this upcoming week. Fred is
lurking over the eastern Gulf and Grace not far behind. These
features in combination with a nearly stationary Bermuda High
should keep a sustainable pipeline of moisture into our forecast
area. The unknown is whether we can get enough forcing to
squeeze the proverbial atmospheric sponge into some meaningful
widespread rainfall.

We are outlooked for slight risk of excessive rainfall into
tonight, but this will be mainly a localized small stream
threat, not river basinwide. One hour flash flood guidance
suggests the need for 2 inches plus in an hour or 4 inches plus
in 3 hrs to pose any significant small stream issues. That said,
rain rates will be the thing to watch with respect to localized
drainage issues...an inch of rain in 15 minutes is still
excessive, even if all you get is one inch total of rain. For
the near term, and probably the next several days, it will be
about the rate and not necessarily the quantity. Creeks may not
flood, but poor drainage areas and urban drainage systems may be
quickly overcome by a shorter duration frog strangler.

Looking at the numbers...the forecast general rainfall (QPF)
through tonight averages about a half inch with up to 1 inch
near the Blue Ridge. Monday's average is expected to be about a
quarter inch...with embedded 0.5 to 1.0 amounts. Storm motion
is expected to be from the southwest at about 15 mph. Temperatures,
assuming more cloud cover, will be cooler with highs ranging
from the 70s north to the 80s south and lows in the 60s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

Wet Weather Pattern Continues Into Midweek...

The high pressure center over New England will slide east into the
Atlantic Ocean into Wednesday. Tropical system Fred will make
landfall along the Gulf Coast and reach Alabama by Tuesday morning
and reach Tennessee by Wednesday. (Please refer to the latest NHC
statements on Fred). By Monday night into Tuesday morning, a deeper
flow of tropical moisture will be pulled in from the remnants of
Fred and off the Atlantic. Cloudy conditions with scattered showers
will keep it mild Monday night with readings from around 60 degrees
in the mountains to around 70 degrees in the piedmont. The remnants
of Fred continue to move northward Tuesday into Tuesday night. Rich
moisture will be banked up against the Blue ridge mountains.
Scattered to numerous showers and a few thunderstorms will continue
Tuesday into Tuesday night. The rain may be heavy at times. Rainfall
intensity will increase Tuesday night into Wednesday as Fred passes
to the west of the Appalachians and southeast flow is at its
strongest. High temperatures Tuesday will range from the upper 60s
in the west to the lower 80s in the east. Low temperatures Tuesday
night will generally be in the 60s. The unsettled weather will
continue Wednesday with the best chances of rain in the mountains.
With abundant cloud cover and rain, high temperatures Wednesday will
be below normal from the upper 60s in the mountains to around 80
degrees in the piedmont.  Although antecedent conditions are still
rather dry, there still is some concern of some localized flash
flooding. PWATs will be on the rise and by Wednesday, could see them
in excess of 2". Even low topped showers/storms will be very
efficient rainfall producers and if they begin to train over the
same areas, flash flooding will be possible. WPC highlights
potential in their slight risk of excessive rainfall outlook.

Moderate confidence in the Short Term.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 230 PM EDT Sunday...

Typical summertime pattern returns...

The upper level ridge will build across the Southeast. The strength
and position of the upper level ridging may shunt Grace further west
when it curves northward toward the central Gulf Coast next weekend
into early next week. Refer to the latest NHC advisory on Grace for
details. For our area, hot and humid conditions will continue with
daily chances of afternoon showers and thunderstorms through next
weekend.

Temperatures climb back to near normal through the forecast period.

Low to Moderate confidence in Long term Forecast.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 230 PM EDT Sunday...

Scattered to numerous showers are expected through the 24 hour
TAF period with embedded thunderstorms this evening. CIGS will
primarily be MVFR this evening, then trend into the IFR category
overnight and into early Monday.

Because of the low clouds and the ongoing northeast wind,
severe thunder chances will be kept to a minimum.

Extended Aviation Discussion...

Unsettled weather is expected for much of the upcoming week.

A stalled frontal boundary will linger through early week, and
it may interact with tropical moisture from Fred once it enters
the lower Mississippi River Valley. Scattered showers and
thunderstorms along with patchy fog in the overnight hours will
bring periods of sub-VFR conditions throughout this time period.
Unsettled conditions are expected to continue through Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Aug 15, 1:46 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
246 PM EDT Sun Aug 15 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
246 PM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall could lead to lead flash flooding this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall could lead to localized flooding Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 11:04 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     3 S ORONOCO             37.68N 79.28W
08/14/2021                   AMHERST            VA   CO-OP OBSERVER

            STRONG WIND THAT LASTED FOR 10 MINUTES.
            MULTIPLE TREES DOWN AROUND THE LAKE...
            PEDLAR RESERVOIR.

&&

11
Special weather statement, Aug 15, 2:08 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Sun Aug 15 2021

VAZ018-WVZ044-507-151945-
Craig VA-Eastern Greenbrier WV-Monroe WV-
308 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
north central Craig, south central Greenbrier and Monroe Counties
through 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewisburg...
Ronceverte...
Alderson...
Union...
Paint Bank...
Laurel Branch...
and Pickaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3758 8020 3745 8063 3761 8073 3770 8067
      3785 8048
TIME...MOT...LOC 1907Z 243DEG 13KT 3759 8055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 2:47 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT Sun Aug 15 2021

WVZ044-152015-
Monroe WV-
347 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
central Monroe County through 415 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Union...
Laurel Branch...
Hollywood...
Pickaway...
Glace...
Moncove Lake State Park...
and Raines Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 8033 3769 8029 3758 8030 3756 8033
      3755 8031 3754 8033 3753 8031 3753 8030
      3751 8030 3750 8032 3747 8065 3763 8067
      3769 8038 3769 8036 3770 8035
TIME...MOT...LOC 1947Z 265DEG 16KT 3757 8051

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 2:54 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Sun Aug 15 2021

NCZ019-152030-
Wilkes NC-
354 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
southwestern Wilkes County through 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cedar Rock, or 7 miles northeast of Lenoir, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilkesboro...
Boomer...
Darby...
Wilkesboro Reservoir...
Elkville...
Maple Springs...
and Moravian Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3609 8147
      3610 8148 3610 8152 3620 8146 3613 8111
      3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1953Z 205DEG 15KT 3595 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 15, 3:07 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Sun Aug 15 2021

NCZ005-006-152045-
Rockingham NC-Caswell NC-
407 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
southeastern Rockingham and southern Caswell Counties through 445 PM
EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Quick...
Leasburg...
and Topnot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 7962 3643 7915 3624 7916 3625 7953
      3624 7953 3624 7961
TIME...MOT...LOC 2007Z 181DEG 17KT 3620 7946

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 15, 3:37 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT Sun Aug 15 2021

NCZ001-018-019-152100-
Ashe NC-Wilkes NC-Watauga NC-
437 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
southwestern Wilkes, southeastern Watauga and south central Ashe
Counties through 500 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deep Gap, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Todd...
Darby...
Rutherwood...
and Cascade Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3608 8143 3608 8145 3609 8146 3609 8147
      3610 8148 3610 8151 3612 8155 3612 8163
      3613 8169 3634 8159 3622 8128 3607 8142
TIME...MOT...LOC 2037Z 220DEG 6KT 3618 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caswell

When
August 15, 3:37 PM EST
Where
Caswell County, 3.23 mi NNW of Milesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.340, -79.450

Several trees were blown down by thunderstorm winds along Wagon Wheel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980375.